Louisiana, 2020Tornado and Flash Flooding in Louisiana, May 14, 2020
May 14, 2020 · NWS LIX · 7 events in 3 counties and zones
A complex of severe thunderstorms delivered damaging winds and flash flooding across Louisiana on May 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe thunderstorms delivered damaging winds and flash flooding across Louisiana on May 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 2:44 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, May 14, 2:44 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020
.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.
Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.
The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.
As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.
MEFFER
&&
.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.
MEFFER
&&
.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 82 67 85 / 40 80 60 20
BTR 69 84 68 86 / 40 90 60 20
ASD 68 84 66 86 / 30 80 30 10
MSY 71 84 70 85 / 40 90 40 10
GPT 69 81 68 82 / 10 60 20 10
PQL 66 83 64 86 / 10 30 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
570-572-575-577.
MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
572-575-577.
&&In the hours before
Special weather statement, May 14, 2:20 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
320 PM CDT Thu May 14 2020
LAZ040-072-142100-
Southern Tangipahoa-St. Tammany-
320 PM CDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...
At 320 PM CDT, a strong thunderstorm was located near Madisonville,
or 10 miles southwest of Covington, moving north at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hammond, Covington, Madisonville, Folsom and Robert.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3064 9016 3037 9014 3039 9021 3034 9028
3031 9029 3030 9035 3059 9047
TIME...MOT...LOC 2020Z 167DEG 10KT 3040 9027
PGSpecial weather statement, May 14, 2:50 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
350 PM CDT Thu May 14 2020
LAZ039-040-MSZ077-142130-
Washington-St. Tammany-Pearl River-
350 PM CDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
EASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...
At 350 PM CDT, a strong thunderstorm was located over Bush, or 11
miles south of Bogalusa, moving north at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bogalusa, Varnado, Sun, Bush and Angie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3057 8976 3052 8997 3092 9013 3099 8983
TIME...MOT...LOC 2050Z 166DEG 20KT 3062 8989
PG
Special weather statement, May 14, 3:36 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
436 PM CDT Thu May 14 2020
LAZ039-142200-
Washington-
436 PM CDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON PARISH...
At 436 PM CDT, a strong thunderstorm was located near Enon, or 8
miles southeast of Franklinton, moving northwest at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Franklinton and Enon.
LAT...LON 3073 8988 3067 9004 3068 9008 3068 9009
3088 9024 3099 8995
TIME...MOT...LOC 2136Z 157DEG 10KT 3078 9002Event by event
4 flash flood, 1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Tornado, St. Tammany
- When
- May 14, 5:56 PM CST to 6:05 PM CST
- Where
- St. Tammany County, 2.88 mi NNW of Houltonville to 3.08 mi S of Goodbee
- Rating
- EF1
- Path length
- 2.02 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.440, -90.182
An EF-1 tornado touched down south of Brewster Road in Saint Tammany Parish and slowly tracked northwest in association with a supercell thunderstorm. The tornado produced patchy tree damage visible on high resolution satellite imagery with the most notable tree displacement and evident uproots occurring north of Brewster Road near a electrical transmission line corridor. This was collocated with a brief tornado debris signature on KLIX radar imagery during the time the tornado crossed this area. The TDS weakened thereafter and very limited patchy tree damage was visible on high resolution satellite imagery indicating the tornado weakened thereafter and dissipated before reaching Hwy 1085.
Thunderstorm Wind, Tangipahoa
- When
- May 14, 6:55 PM CST
- Where
- Tangipahoa County, 0.91 mi SW of Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.440, -90.460
Tree reported blown down onto Frontage Road at the intersection of Interstate 44 and Louisiana Highway 22.
Heavy Rain, St. Tammany
- When
- May 14, 10:30 PM CST
- Where
- St. Tammany County, 1.38 mi S of Goodbee
- Reported by
- Broadcast Media
- Coordinates
- 30.480, -90.200
Rainfall total of 15.63 inches as of 22:30. Rain was still falling at time of observation.
Flash Flood, Tangipahoa
- When
- May 14, 10:36 PM CST
- Where
- Tangipahoa County, 4.56 mi NE of Lees Lndg to 3.77 mi SSE of Robert
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 30.450, -90.280
Multiple houses and businesses with water entering along Highway 22.
Flash Flood, St. Tammany
- When
- May 14, 10:45 PM CST
- Where
- St. Tammany County, 10.13 mi E of Lees Lndg to 9.64 mi E of Lees Lndg
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 30.400, -90.160
High water rescues occurring along Highway 1077 in Madisonville as homes and vehicles are flooding.
Flash Flood, St. Tammany
- When
- May 14, 11:15 PM CST
- Where
- St. Tammany County, 5.88 mi SW of Goodbee to 5.06 mi SW of Goodbee
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 30.440, -90.270
Multiple swift water rescues occurred in the Bedico Meadows Subdivision.
Flash Flood, St. Charles
- When
- May 14, 11:45 PM CST
- Where
- St. Charles County, 0.69 mi N of New Sarpy to 0.26 mi W of St Rose
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 29.960, -90.370
Numerous streets and atleast 120 homes flooded across the City of Destrehan.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 14 to 15, 20201 death · $1,000 · 60 kt wind · 35 events
- Flash Flooding and Flooding in Kansas, May 14 to 15, 20201 death · $600 · 1 in hail · 31 events
- Tornado and Flash Flooding in Texas, May 14 to 16, 2020$95,000 · EF1 · 5 events
- Flash Flooding and Flooding in Missouri, May 14 to 16, 2020$36,000 · 1 in hail · 39 events
- Damaging Winds in Illinois, May 14, 2020$150,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Ohio, May 14, 2020$30,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Illinois, May 14 to 15, 2020EF1 · 5 events
- Hail and Damaging Wind in Iowa, May 14 to 15, 2020$10,000 · 3 in hail · 24 events
- Tornadoes and Flash Flooding in Kansas, May 14 to 15, 2020EF0 · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 14, 202016 events
- Frost and Freeze in New York, May 14, 202010 events
- Flash Flood and Hail in Iowa, May 14, 20201 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298485, 894563, 894564, 894565, 894566, 894567, 894568.